Virginia, 2018

Winter Weather in Virginia, February 1 to 2, 2018

February 1 to 2, 2018 · NWS RLX · 2 events in 2 counties and zones

A strong Arctic cold front moved across the region on the 1st. Temperatures were warm ahead of the front, and a lot of the precipitation fell as rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong Arctic cold front moved across the region on the 1st. Temperatures were warm ahead of the front, and a lot of the precipitation fell as rain. However, cold air rushed in during the evening, changing the rain to snow. Around 3 inches of snow fell from late on the 1st into the morning of the 2nd. For example, the cooperative observer at Nora in Dickenson County, measured 3.8 inches, while reports on social media indicated only 2-3 inches in lower elevation parts of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 1, 6:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 1, 6:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
639 PM EST Thu Feb 1 2018

.SYNOPSIS...
Cold front changing rain to snow tonight with Arctic air moving
in. Next system over the weekend, followed by another Tuesday
into Wednesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 555 PM Thursday...
Colder air coming in a little quicker than previously forecast.
Adjusted temp and weather forecast accordingly.

As of 155 PM Thursday...

Significant change in the forecast package from the overnight
issuance with increases in snow, mostly seen in the southern
mountains. Cold front coming through will have strengthening
deformation/frontogenesis axes, creating the heaviest shield of
rain and snow up against the west side of and in the mountains.

There are some concerns with the forecast however, and it does
lend to some bust potential.

The upper dynamics are stout, for sure, with a healthy jet
running through the region, but the best wind divergence aloft
lags behind the surface system, although there is some tilting
with height. The other concern is the temperatures falling fast
enough for the snow to begin while precipitation is heavier. LAV
guidance in the southern mountains continues to bring the below
freezing temperatures in after 04Z, which is really pushing the
back end of the moisture at that point. Expect it to snow prior
to falling to 32F, more likely at 37F or so once the cold air
advection off the surface begins, but after a day well into the
40s and preceded by a decent amount of rain without the aid of
wet bulbing, it could take some time to accumulate. Snowfall
rates high enough could make that a non issue. There could also
be some dynamic cooling at play here to aid in snow, but the
height falls are pretty modest all things considered.

In the end, extended the advisory adjacent to and up the
mountains. Snow lingers Friday across much of the area with
flurries in the grids in cold air advection and temperatures
well below freezing during the day.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Thursday...

High pressure moving across Friday night will yield a cold
night, and have undercut consensus guidance by several degrees
with light winds and relatively clear skies. Have a feeling we
may need to drop off another few degrees in areas where snow
remains on the ground. That high heads off the East Coast
Saturday night with southerly flow developing. Kind of a tricky
forecast with WAA trying to kick out the Arctic airmass as a
combo of northern and southern stream systems approach Saturday
night into Sunday. The trickiest time frame is Saturday night
into Sunday morning, as snow picks up in the lingering cold air.
Have generally 1-2 inches of snow with this, before
transitioning to sleet then rain. Am confident that warm air
will take over and give all rain for most areas by midday
Sunday as surface temps climb above 40F. The one exception to
this is the eastern slopes, where cold air should stick around
and keep precip from going all rain Sunday. This leads to higher
snow amounts for the eastern slopes. Currently thinking 2-4
inches for the Greenbrier Valley in Pocahontas County -- with
4-6 inches on the surrounding ridges. This time period is
already highlighted in the HWO, with no changes planned at this
time.

A cold front finally passes through Sunday afternoon. However
the upper level trough is already moving in Sunday night, so any
dry period following the front should fill back in with cold
advection and upslope driven snow showers.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM Thursday...

Lingering upslope snow showers expected Monday morning as cold
advection continues. Expect these to taper off through the day.
The next system approaches Monday night into Tuesday with warm
air surging in and rain developing. Should not get much of a
temp drop Tuesday night -- adjusted up from consensus blend and
kept things mostly rain with temps in the mid to upper 30s
across the lowlands. The cold front crosses Wednesday with rain
changing over to snow late Wednesday into Wednesday night. Snow
showers linger into Thursday as upper trough swings in.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z Friday through 00Z Saturday...

As of 635 PM Thursday...

Widespread MVFR and local IFR conditions through 06Z in rain and
snow showers. Some general improvement after 06-09Z to more
widespread MVFR as precipitation gradually starts to taper off.
In addition, gusty northwesterly winds, with gusts in the teen
to 20 kt range for much of the TAF period. After 18Z, will start
to see gradual improvement to VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SATURDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of category changes may differ from
forecast. More widespread IFR may develop than currently
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 FRI
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  L    L    L    L    L    M    M    M    M    L    M    L
HTS CONSISTENCY  M    L    L    M    H    H    M    M    M    H    H    L
BKW CONSISTENCY  M    L    L    L    L    L    L    L    L    L    M    L
EKN CONSISTENCY  L    L    L    L    L    L    L    M    L    H    H    L
PKB CONSISTENCY  M    M    L    L    M    M    M    M    M    H    H    M
CKB CONSISTENCY  L    L    L    L    L    L    L    H    H    M    M    M

AFTER 00Z SATURDAY...
IFR possible in snow and rain Sunday/Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 9 AM EST Friday for WVZ024>026-
     033-034-039-040-515>526.
OH...None.
KY...None.
VA...Winter Weather Advisory until 9 AM EST Friday for VAZ003-004.

&&

SYNOPSIS...MZ/26
NEAR TERM...SL/26
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...SL
Hazardous weather outlook, Feb 1, 5:12 AM EST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
512 AM EST Thu Feb 1 2018

WVZ013-015-016-018-024>034-039-040-515>522-524-525-021015-
Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
512 AM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Uncertainty remains if enough cold air will be realized to change
rain over to snow before the precipitation ends tonight. There is
the possibility for light snow accumulations, with several inches
possible across the West Virginia mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A southern system will approach Saturday evening, with snow
developing across the area. As the system moves across Sunday morning,
enough warm air may change the snow over to rain for most. There
exists quite a bit of uncertainty at this time in the track and
subsequent precipitation types with this system. The potential exists
for several inches of snow across the mountains where the
precipitation would tend to favor all snow. Elsewhere, a light
accumulation is possible on the front end of this system Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-021015-
Dickenson-Buchanan-
512 AM EST Thu Feb 1 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EST FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A southern system will approach Saturday evening, with snow
developing across the area. As the system moves across Sunday morning,
enough warm air may change the snow over to rain for most. There
exists quite a bit of uncertainty at this time in the track and
subsequent precipitation types with this system. Nevertheless, A
light accumulation is possible on the front end of this system
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-526-021015-
Northwest Pocahontas-Southeast Randolph-
512 AM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Snow will develop late this afternoon and continue tonight. There is
the possibility for several inches of snow by Friday morning. In
addition, windy conditions will combine with much colder air to
produce very low wind chills. A winter weather and wind chill
advisory may be needed as confidence increases in amounts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A southern system will approach Saturday evening, with snow
developing. There exists quite a bit of uncertainty at this time in
the track and subsequent precipitation types with this system. The
potential exists for several inches of snow Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020-
021015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge-
512 AM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A southern system will approach Saturday evening, with snow
developing across the area. As the system moves across Sunday morning,
enough warm air may change the snow over to rain for most. There
exists quite a bit of uncertainty at this time in the track and
subsequent precipitation types with this system. Nevertheless, A
light accumulation is possible on the front end of this system
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 1, 8:00 PM EST to February 2, 10:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
February 1, 8:00 PM EST to February 2, 10:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729469, 729470.